James Nicholson died on 21 August 2015 at Flinders Medical Centre, Bedford Park, SA. At the time of death, Mr Nicholson was detained as an inpatient due to suffering corticosteroid induced psychosis. Mr Nicholson used a cord from his tracksuit pants to commit suicide in a bathroom at the hospital.

The expert opinion indicated that had the steroid induced psychosis been correctly diagnosed and treated, the suicide would have been prevented. The Coroner made recommendations that the Minister for Health publish a reminder of the need to be aware of the risk of steroid induced psychosis in patients treated by corticosteroid medication.

Background Facts

Mr Nicholson suffered adenoid cystic carcinoma (face cancer). His treatment had been complicated and painful. Mr Nicholson required potent analgesia because of extensive mouth and throat ulcers caused by treatment. He commenced using dexamethasone, which caused his to be, in the words of his wife 'very hyped up'.

When Mr Nicholson's mouth and throat became less painful, he expressed a desire to stop using dexamethasone. Mr Nicholson was not willing to undergo a detox program, and stopped use suddenly, causing withdrawal symptoms for a number of weeks. After Mr Nicholson recovered, he and his wife attended his doctor, who, upon hearing that Mr Nicholson had been unwell, prescribed an increased dosage of dexamethasone.

Shortly after Mr Nicholson commenced the increased dosage the family home was broken into. After this traumatic event Mr Nicholson's behaviour changed drastically. Mr Nicholson started experiencing extreme paranoia and mania. He told family members they were being watched, were at risk and people were after them.

Mrs Nicholson explained these symptoms to Mr Nicholson's doctor, who gave Mr Nicholson two options, to be admitted to hospital or to be treated from home, using clonazepam for his anxiety and an increased dose of dexamethasone. When they arrived home, Mrs Nicholson gave Mr Nicholson the increased dose of dexamethasone, and later clonazepam.

Later that night, Mr Nicholson's paranoia became panicked and aggressive. He started talking about attacking family members, and eventually began expressing suicide ideation and taking household items and attempting to strangle himself. At that point Mr Nicholson's family took him to the Noarlunga Emergency Department. The emergency doctor diagnosed Mr Nicholson with dexamethasone side effects, and corticosteroid induced psychosis.

In hospital, the psychiatrist treated Mr Nicholson on the basis that he was suffering behavioural and mood changes caused by steroid withdrawal. Mr Nicholson denied any suicidal ideation and persecutory beliefs. Mr Nicholson committed suicide soon after.

Findings

The Coroner concluded that Mr Nicholson died as a result of hanging. In relation to the care received by his general practitioner and the hospital, the Coroner accepted the expert evidence that had the corticosteroid induced psychosis been diagnosed sooner Mr Nicholson's suicide might have been prevented.

Recommendations

The Coroner found that in the circumstances of Mr Nicholson’s death, the appropriate recommendation was that the Minister for Health publish a reminder to the medical profession of the need to be aware of the risk of steroid induced psychosis in patients in receipt of corticosteroid medication and that the possibility that the symptoms are attributable to steroid withdrawal is much more remote than attributing the symptoms to the introduction of the corticosteroid.